Thyroid UK
87,430 members102,129 posts

Have I done wrong?

I am about 9 weeks into my hypothyroid treatment. Started on 25 Levo and increased to 50 2 weeks ago. TSH went from 9.9 to 8.4 on last blood test. I think I feel worse since the increase. Currently touring in our caravan and should be feeling great?

The thing is I have been reading the posts on this site every morning and my head is spinning. Is there no-one out there who is happy and well just taking Levo? Is that just not possible? From what I read I will have to fight a battle to be well for the rest of my life, age 69 now, so not at the age where I want to spend the rest of my life in conflict with doctors and trying different supplements etc. The thought of going gluten free horrifies me! Eating out, my cruising holidays, how can I?

I thought it would be just a case of taking the meds, just increasing till well. Now I'm thoroughly depressed after reading all the problems people on here are having, some of which are horrendous, poor souls. And the thought that there are no doctors, even so called specialists, who will be able to help and advise, just beggars belief.

When I get home I am going to demand full copies of my blood tests. Sorry for the long spat. I just feel so confused and want to meet someone who tells me they are fine now being correctly dosed.

10 Replies
oldestnewest

Hi jankel,

It's natural to feel disheartened when you read of all the problems people are having with thyroid meds and ill-educated doctors! But do remember this site is for those who are not coping well with their thyroid issues and need help and advice. The ones who feel fine are not spending their time here; they are out there living their lives.

I was diagnosed with hashimoto's about eight months ago and am now feeling good on levothyroxine. Stick with it, the chances are good that you too will feel better when you are taking the optimum dose.

All the best

Caroline

2 likes
Reply

Thanks Caroline for that uplifting message. I am by nature a bit of a pessimist. Hope you continue to be well.

Reply

Most people do well on levothyroxine and so do not come on this forum as they have no need to. With a TSH of 8.4 you are still undermedicated, you will probably feel better when your TSH is 1 or 2. Because you are over 60 your doctor started you on a low dose of 25 mcg but this can be increased at a quicker rate now. Starting older patients on higher doses can on rare occasions trigger a heart condition, hence the caution, but once they are on levothyroxine for a little while it can be increased at the normal rate.

Sometimes levothyroxine seems to make patients worse but I think in your case it is simply that your dose is too low. Your thyroid is failing and it may be declining a little quicker than your dose is increasing! Make sure you take your levothyroxine on an empty stomach either before breakfast or at bedtime. Do not take levothyroxine with other medications such as iron or calcium tablets and away from coffee, these can reduce the absorption of levothyroxine. If you are not feeling better after about a month I would ask your doctor for another dose increase. You will probably end up on about 100 - 150 mcg levothyroxine, this is a typical dose but we are all different.

There's absolutely no need to go gluten free, it makes no difference. Unfortunately, a story goes around and it gets passed on as fact. Gluten free can help patients with digestive problems or raised antibodies to gluten but in general it makes no difference. The vast majority of hypothyroid patients who have never heard of going gluten free have recovered without dietary restrictions.

Reply

Thanks Jim. Feeling better already!

Reply

T4 only does the trick for me. 112.5 per day.

Try bedtime dosing to see if you get better results. Works so much better for me and fits better with our natural production cycle.

Looks like you need more t4 as well so certainly get involved with your results.

Reply

Welcome to our forum and, YES, many thousands of people do well on levothyroxine.

Unfortunately the ones on this are mainly dissatisfied because doctors aren't trained, and neither are endocrinologists. We could do just as they do i.e. ask only for TSH and T4 and if they are in range they say we're fine but, we are not. They should also do T3 - free T4 and Free T3. The aim of taking thyroid hormones are that we feel well. If they restrict doses we cannot.

I am sure you haven't had a Full Thyroid Blood Test? If not we should occasionally have one. Ask GP for TSH, T4, T3, Free T4 and Free T3 and antibodies. The blood draw has to be at the very earliest appointment, we should allow a gap of 24 hours between last dose of levothyroxine and the test and take it afterwards. We also have to fast (you can drink water).

I can tell you that I am now well but I cannot take what the NHS commands is perfect for human beings, i.e. levothyroxine. levothyroxine is T4. T4 is an inactive hormone and it must convert to T3 (liothyronine) - the only Active thyroid hormone and is required in our millions of T3 receptor cells to enable our metabolism, from head to toe, to work effectively and we feel well and energetic.

We used to get prescribed NDT - this is natural dessicated thyroid hormones in use since 1892 and it has all of the hormones a healthy gland would produce - and saved lives since then. NHS has stopped this too. We could also have T3 added to T4 and researchers have proven that this works very effectively for those who don't feel well on levo.

Unfortunately they have now withdrawn T3 because of the vast increase in cost by greedy pharmaceutical companies and they did this without warning.

So you can understand the feelings of those who cannot get well on levo and now don't have any options but to buy their own and many may not be able to do so.

You don't have to go gluten-free. This is just for those who have an Autoimmune Thyroid Disease commonly called hashimoto's. This is due to having thyroid antibodies which attack the thyroid gland and gluten-free helps to reduce these antibodies and makes people not have the sensation of attacks on their gland.

I am well and so are many on the forum and it is mainly newly diagnosed or people who haven't recovered on levothyroxine.

You also need to always get the earliest appointment, fasting and a gap of 24 hours between last dose of hormones and the test and take afterwards. Get a print-out always for your own records with the ranges. Ranges are important.

Reply

Thanks shaws for your reply. My blood test showed autoimmune disease. Sorry I should have said. Makes things more complicated I guess.

Reply

So you have the commonest form of hypothyroidism, i.e. Hashimoto's - hashi's. This is caused by antibodies that attack your gland and wax and wane until hypo but going gluten-free can help reduce them and may prevent or lower the 'hyper' feelings at times.

Reply

It’s not just about levothyroxine. It’s so much more! Selenium, magnesium, iodine, b12, vitamin d, ferritin, folate and your gut health.

Sadly conventional doctors don’t treat us as a whole person.

Margaret Hills - her book on arthritis - she said if someone had suggested drinking petrol to feel well she would have done! She went on to cure her rheumatoid arthritis, have 8 children and help many people.

So what I am saying is - gluten free - you will be happy to be gluten free if it’s the answer for you to feel better.

Being gluten free would be ideal for everyone as it’s not digested by the human body. Having an autoimmune disease - yes ideally a gluten and dairy free diet is followed. I resisted but then it all makes sense after listening to dr Tom o’bryan - and my body is so glad I did.

It’s. It just about Levo.

Reply

Thanks Chippysue. I suppose I will see how I feel when I get up to the full dose of levo and take it from there. Dairy free as well? Now that would be even more of a problem for me!!

Reply

You may also like...